Washington, 2013Hail in Washington, September 3, 2013
September 3, 2013 · NWS OTX · 2 events in 2 counties and zones
Post frontal thunderstorms developed across the Northeast Blue Mountains during the late afternoon hours. Just enough sunshine in the afternoon destabilized the atmosphere to create surface based convective available potential energy of 500 to 1,000 J/KG.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Post frontal thunderstorms developed across the Northeast Blue Mountains during the late afternoon hours. Just enough sunshine in the afternoon destabilized the atmosphere to create surface based convective available potential energy of 500 to 1,000 J/KG. This was just enough energy in a marginally sheared environment for a supercell thunderstorm that produced severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 3, 3:27 PM PST, 33 minutes earlier.
Area forecast discussion, Sep 3, 3:27 PM PST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
427 PM PDT Tue Sep 3 2013
.SYNOPSIS...
Showers and thunderstorms will persist over the Inland Northwest
today and Wednesday. Some storms could be severe. A large area of
low pressure will move over the region for the end of the week,
leading to the potential for widespread heavy rain on Thursday and
continuing through Saturday. A drying and warming trend is
expected by the beginning of next week
&&
.DISCUSSION...
Tonight into tomorrow morning: The first part of the this period will
see a decreasing chance for showers and thunderstorms as we lose
our afternoon heating. By the late overnight or early morning
hours tomorrow, we will see an increasing chance for some elevated
convection. The next shortwave trough pivoting around the upper
level low pressure system in the eastern Pacific will eject more
mid level moisture into the region. This will result in steepening
mid level lapse rates and create an environment conducive for some
elevated showers and thunderstorms. Models are in general
agreement that the best axis of instability up through the
Columbia Basin. Any forcing for these showers will be closer to
the Cascade Mtns. The best combination of dynamics and instability
will lie somewhere between the Cascade Mtns and the Upper Columbia
Basin. Both of these factors do not look all that impressive, so
we are generally going with the potential for isolated
thunderstorms developing from northern OR and extending up to the
Canadian border with time from late tonight through tomorrow morning.
/SVH
...Strong thunderstorms possible Wednesday night. Heavy rain
likely Thursday...
Wednesday afternoon through Thursday night: Upper low offshore
continues to bring in warm moist air to the region on Wednesday.
Temperatures should be a little warmer on Wednesday than today,
around 80 for many locations. This will result in better
instability. However, even with that we will still be battling
some mid-level clouds to reach our true convective potential. So
for now it looks like Wednesday afternoon will see thunderstorms
mainly over the mountains.
Wednesday night is considerably different. The upper low finally
starts to push onshore, with a negative tilt orientation. This
coupled with the destabilization on Wednesday afternoon will lead
to a potentially significant thunderstorm event. Storms would fire
off over north-central Oregon late in the afternoon and then
propagate directly northward as they intensify. There are some
similarities to the to event ten days ago on Sunday evening 25
August. The 4km NAM has been insisting on this for the past 6 runs
and the larger scale models (12km NAM, ECMWF, GFS) have also been
suggesting this scenario. We will be watching this closely.
Thursday the low moves onshore for a very wet day. The exact
details of how this unfolds are difficult to determine. At this
point, it appears that if the Wednesday night event occurs, then
there could be a 6 to 12 hour break in the action. The atmosphere
will once again destabilize, this time from aloft as the colder
temperatures with the low move in. Then we could see another
widespread round of showers/thunderstorms Thursday late-afternoon
or evening. Instability and shear forecasts from the models
certainly suggest the potential for severe storms. SPC has a
slight risk out for our area. Along with this will be the
potential for heavy rain and flash flooding. Precipitable water
values will be near record values for the month of September. Too
early to issue a watch but expect to do so tonight or Wednesday. RJ
Friday through Tuesday: The upper level low will take its tour
across the Inland Northwest by Friday as the low center slips east
of the Cascades. Most of the medium range models are showing agreement
of the slow progression of the low, and the wrap around moisture
that forms near and to the north of its center. A good soaking of
rain is likely across the Cascades and north central Washington.
Near the cold core center, instability will be the greatest and
wouldn't rule out isolated thunderstorms. Considerable cloudiness
can be expected and this coupled with the circulation over the
region and the amount of precipitation, temperatures will be
rather cool, making it feel quite fall-like on Friday with high
temperatures in the 60s.
The low center will slowly wobble across eastern Washington on
Saturday, and exit north Idaho on Sunday. Precipitation looks to
be more showery while temperatures slowly recover to more seasonal
levels. When this feature finally kicks to the east seems to be
slower and slower each model run so would lean toward showery
conditions through Sunday for eastern Washington, and into Monday
for North Idaho as depicted by ECMWF. After the low's departure,
high pressure will return to the region and with a drier westerly
flow aloft. Expect warming temperatures and drier weather for the
upcoming week. /rfox.
&&
.AVIATION...
00Z TAFS: Moist and unstable southerly flow continues over the
region and will continue through the next 24 hours. Any
disturbances transiting the area will be enough to trigger
scattered showers and at least isolated thunderstorms. This
evening a weak disturbance will allow a thunderstorm threat mainly
at the KLWS and KPUW TAF sites until 02Z-03Z...with isolated
thunderstorms possible on the mountains ringing the Columbia
Basin. Overnight tonight a generally quiet period is expected with
no significant weather...but models hint at a weak disturbance
moving up the Cascades between 12Z and 18Z Wednesday which may
trigger showers and isolated thunderstorms near the KEAT TAF site.
During the afternoon hours surface based instability will once
again create a chance of thunderstorms over the mountains around
the basin...and another threat of storms approaching the KLWS and
KPUW TAF sites. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 63 88 64 75 55 63 / 10 50 70 90 80 50
Coeur d'Alene 60 87 61 76 55 64 / 20 50 60 90 90 50
Pullman 57 88 62 75 54 65 / 20 40 60 90 60 30
Lewiston 66 93 68 80 60 72 / 30 40 60 90 70 30
Colville 56 91 59 77 57 65 / 30 50 60 100 100 70
Sandpoint 53 86 59 78 55 64 / 20 50 60 100 90 60
Kellogg 59 85 59 77 53 64 / 40 50 50 100 90 50
Moses Lake 60 89 65 77 57 68 / 20 30 80 90 80 30
Wenatchee 64 85 65 71 58 67 / 20 30 80 90 90 50
Omak 59 87 63 73 58 66 / 20 40 70 100 100 80
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Sep 3, 1:30 PM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
230 PM PDT TUE SEP 3 2013
WAZ041-042-042130-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
230 PM PDT TUE SEP 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ALONG THE EAST SLOPES
OF THE CASCADES AND WENATCHEE AREA. THESE STORMS MAY PRODUCE
LOCALLY HEAVY RAIN ESPECIALLY IF STORMS DEVELOP AND MOVE OVER THE
SAME LOCATIONS. WHILE THE RISK FOR FLASH FLOODING IS NOT HIGH
TODAY...LOCALIZED DEBRIS FLOWS ARE POSSIBLE IN BURN SCAR AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS OVER THE WASHINGTON
CASCADES AGAIN ON WEDNESDAY AND THURSDAY. LOCALLY HEAVY RAIN IS
POSSIBLE ON WEDNESDAY WHERE THUNDERSTORMS DEVELOP...WITH MORE
SIGNIFICANT RAIN EXPECTED THURSDAY INTO FRIDAY. SOME LOCATIONS
COULD PICK UP BETWEEN 1 TO 2 INCHES OF RAIN. FORECASTS ARE
SUBJECT TO CHANGE...BUT RESIDENTS LIVING NEAR THE BURN SCARS
AROUND WENATCHEE AND CHELAN SHOULD MONITOR THE WEATHER.
IN ADDITION TO A HEAVY RAIN POTENTIAL...SOME STRONGER THUNDERSTORMS
CONTAINING GUSTY WINDS....HAIL AND OF COURSE DANGEROUS LIGHTNING
WILL BE POSSIBLE.
IDZ001>004-026-027-WAZ031>038-043-044-042130-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
230 PM PDT TUE SEP 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE REGION TODAY. A FEW
STORMS COULD BE SEVERE...WITH THE BEST POTENTIAL OVER THE NORTHERN
MOUNTAINS...CENTRAL PANHANDLE MOUNTAINS...AND CAMAS PRAIRIE. HEAVY
RAIN COULD RESULT IN URBAN FLOODING IF A STORM MOVES OVER YOUR
CITY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS WEDNESDAY
AFTERNOON. STRONGER AND MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED
WEDNESDAY NIGHT...WITH ANOTHER ROUND OF STORMS LIKELY ON THURSDAY.
HEAVY RAIN COULD RESULT IN URBAN FLOODING WHERE THUNDERSTORMS MOVE
OVER CITIES. IN ADDITION STRONG WINDS AND LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS. FORECASTS ARE SUBJECT TO CHANGE...SO
RESIDENTS SHOULD MONITOR THE WEATHER OVER THIS WEEK.
Hail, Garfield
- When
- September 3, 4:00 PM PST to 4:10 PM PST
- Where
- Garfield County, 18.19 mi S of Rose Spgs to 18.27 mi S of Rose Spgs
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.010, -117.490
Hail was mostly half an inch in diameter, but there were some hail stones up to 1.5 inches in diameter. Time of the event was estimated by radar.
Hail, Asotin
- When
- September 3, 4:10 PM PST to 4:25 PM PST
- Where
- Asotin County, 2.5 mi WSW of Grouse to 2.28 mi SSW of Mountain View
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.010, -117.480
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in California, September 3 to 7, 2013$628,000 · 1 in hail · 22 events
- Flash Flooding in Idaho, September 3, 2013$708,000 · 3 events
- Flood and Hail in Rhode Island, September 3, 2013$85,000 · 1 in hail · 5 events
- Hail and Damaging Winds in South Carolina, September 3, 2013$46,000 · 52 kt wind · 13 events
- Damaging Winds in Arizona, September 3, 2013$60,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, September 3, 2013$33,000 · 52 kt wind · 9 events
- Damaging Winds in North Carolina, September 3, 2013$38,000 · 50 kt wind · 4 events
- Flash Flood and Flooding in Massachusetts, September 3, 2013$18,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, September 3, 2013$10,000 · 1 in hail · 14 events
- Flash Flood in Arizona, September 3, 2013$15,000 · 1 event
- Drought in Iowa, September 3 to 30, 20139 events
- Hail in Connecticut, September 3, 20131.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474812, 474813.